Texas, 2021High Wind in Texas, December 30, 2021
December 30, 2021 · NWS MAF · 2 events in 2 counties and zones
Continued longwave troughing across the western US and ejecting shortwave troughs resulted in additional westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued longwave troughing across the western US and ejecting shortwave troughs resulted in additional westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 5:07 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 30, 5:07 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Thu Dec 30 2021
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 506 AM CST Thu Dec 30 2021
Light winds this morning will give way to sw-w sustained winds
near 15kts between 15Z-19Z. High clouds will increase starting
late morning. VFR.
&&
.SHORT TERM...
(Today through Friday afternoon)
Issued at 335 AM CST Thu Dec 30 2021
Long fetch sw flow aloft with entrain high clouds today with partly-
mostly cloudy conditions returning after 18Z. Otherwise thickness
warming and downslope winds will keep high temps well above normal
again today, highs from the L60s SE NM-L70s ern PB, 50s in the mtns,
and 70s/80s Rio Grande. There is still enough wind in the mixed
layer for 15-25 mph today across SE NM/PB. The high wind watch in
the GDP mtns will be upgrade to a warning for the GDP Mtns on the TX
side, xsct section signature is weak and we expect only a few G60
mph in the topographically favored areas. A closed low developing
off the SOCAL coast this morning will be the next main feature to
watch for Fri. Said low will eventually dampen as it moves e, but
will bring with it enough lift for high based SHRA to invade from
the w starting Fri AM. Initially precip will primarily be virga, but
the sub cloud layer will moisten thru Fri PM and an eventually a
pseudo-cold front will form limiting temp rises across the Trans
Pecos. In addition we expect gusty winds (some locally strong?) in
assocn with the virga. We will trend high temps down a few degrees
for Fri across the w.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 335 AM CST Thu Dec 30 2021
New Year's morning will begin with light rain showers mainly north
of the Pecos River across the Permian Basin and SE NM. Not much
change to overall QPF with accumulations around 0.10" to 0.15"
anticipated with locally higher amounts possible. Precipitation
should come to an end early Saturday morning as a subtle 500 hpa
shrtwv exits to the NE. Meanwhile, a highly amplified 500 hpa trough
over the 4-corners region will begin to eject into the Southern
Plains. A potent 50-70+kt 700-500 hpa jet rounding the base of this
trough will overspread W TX and SE NM. At the sfc, westerly winds
will increase as the aforementioned jet arrives and deep mixing
aloft commences. Latest model data, especially the GFS and MAV
guidance, have significantly increased wind speeds Saturday
afternoon. If this holds, we could be dealing with a fairly
substantial wind storm across the entire region with high winds
across the mountains and solid advisory lvl winds in the plains.
High winds are a sure bet across the Guadalupe Mountains and a
high possibility in the Davis Mountains as well. We will hold off
on issuing a watch for now as it is still a bit far out, but will
keep mention in the HWO. By Saturday afternoon and early evening,
a strong cold front is expected to progress swd through the TX
Panhandle and reach the N CWA around 00Z Sunday. The timing of
this front could change slightly and may effect high temperatures
on Saturday afternoon, but for now will not deviate much from the
NBM. As the front crashes through the region Saturday night,
temperatures will plummet into the teens and 20s across the
Permian Basin with freezing temps expected all the way to the Rio
Grande. Sunday afternoon will be cold with highs in the upper 40s
and low 50s. The NBM looked a tad too warm, so we have decided to
lower highs slightly. We will see a return to zonal flow aloft on
the back side of the departing shrtwv trough along with southerly
sfc flow on Monday. This will signal a quick warm up back to near
normal temps. The warming trend will continue into Tuesday and
Wednesday with highs back in the 60s and 70s.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 44 69 47 / 0 0 30 60
Carlsbad 66 43 63 44 / 0 20 70 50
Dryden 78 52 78 54 / 0 0 10 30
Fort Stockton 71 46 73 47 / 0 0 30 50
Guadalupe Pass 56 44 53 40 / 0 20 70 50
Hobbs 63 43 60 41 / 0 10 60 50
Marfa 66 39 63 36 / 0 10 50 40
Midland Intl Airport 70 44 66 46 / 0 0 40 60
Odessa 70 46 66 47 / 0 0 40 60
Wink 71 42 65 43 / 0 0 50 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM CST /noon MST/ this afternoon to 7
PM CST /6 PM MST/ this evening for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...None.
&&Hazardous weather outlook, Dec 30, 3:55 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
355 AM CST Thu Dec 30 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
355 AM CST Thu Dec 30 2021 /255 AM MST Thu Dec 30 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains of Texas this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong winds will be possible in the Guadalupe, Delaware, and Davis
Mountains Friday night through Saturday evening.
Elevated to near critical fire weather conditions will be possible
across much of the area Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Dec 30, 4:05 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM NON-TSTM WND GST 2 N PINE SPRINGS 31.92N 104.81W
12/29/2021 M66 MPH CULBERSON TX AWOS
AT THE BOWL RAWS.
0237 PM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
12/29/2021 M68 MPH CULBERSON TX MESONET
&&High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 30, 5:38 AM CST to 3:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- December 30, 3:39 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, December 30, 20212 deaths · 12 injured · $2.0 billion · 94 kt wind · 4 events
- Tornadoes and Damaging Winds in Georgia, December 30, 2021$200,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, December 30, 2021EF1 · 3 events
- Winter Storm and Winter Weather in Colorado, December 30 to 31, 202113 events
- Winter Storm and Heavy Snow in Washington, December 30, 20211 injured · 3 events
- Flash Flood and Heavy Rain in Hawaii, December 30 to 31, 20219 events
- Heavy Snow in Oregon, December 30 to 31, 20216 events
- Hail in South Carolina, December 30, 20211 in hail · 6 events
- Dense Fog in California, December 30 to 31, 20215 events
- Drought in Texas, December 30 to 31, 20214 events
- Winter Storm and Heavy Snow in Utah, December 30 to 31, 20214 events
- Drought in Louisiana, December 30 to 31, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999826, 999827.